Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Dirichlet and Neumann problems for planar domains with parameter

Authors: Florian Bertrand and Xianghong Gong
Journal: Trans. Amer. Math. Soc. 366 (2014), 159-217
MSC (2010): Primary 31A10, 45B05, 30C35, 35B30, 32H40
Published electronically: May 21, 2013
MathSciNet review: 3118395
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Gamma (\cdot ,\lambda )$ be smooth, i.e. $ \mathcal C^\infty $, embeddings from $ \overline {\Omega }$ onto $ \overline {\Omega ^{\lambda }}$, where $ \Omega $ and $ \Omega ^\lambda $ are bounded domains with smooth boundary in the complex plane and $ \lambda $ varies in $ I=[0,1]$. Suppose that $ \Gamma $ is smooth on $ \overline \Omega \times I$ and $ f$ is a smooth function on $ \partial \Omega \times I$. Let $ u(\cdot ,\lambda )$ be the harmonic functions on $ \Omega ^\lambda $ with boundary values $ f(\cdot ,\lambda )$. We show that $ u(\Gamma (z,\lambda ),\lambda )$ is smooth on $ \overline \Omega \times I$. Our main result is proved for suitable Hölder spaces for the Dirichlet and Neumann problems with parameter. By observing that the regularity of solutions of the two problems with parameter is not local, we show the existence of smooth embeddings $ \Gamma (\cdot ,\lambda )$ from $ \overline {\mathbb{D}}$, the closure of the unit disc, onto $ \overline {\Omega ^\lambda }$ such that $ \Gamma $ is smooth on $ \overline {\mathbb{D}}\times I$ and real analytic at $ (\sqrt {-1},0)\in \overline {\mathbb{D}}\times I$, but for every family of Riemann mappings $ R(\cdot ,\lambda )$ from $ \overline {\Omega ^\lambda }$ onto $ \overline {\mathbb{D}}$, the function $ R(\Gamma (z,\lambda ),\lambda )$ is not real analytic at $ (\sqrt {-1},0)\in \overline {\mathbb{D}}\times I$.

References [Enhancements On Off] (What's this?)

  • 1. L. Bers, Riemann Surfaces (mimeographed lecture notes), New York University (1957-1958).
  • 2. F. Bertrand, X. Gong and J.-P. Rosay, Common boundary values of holomorphic functions for two-sided complex structures, submitted.
  • 3. G.B. Folland, Introduction to partial differential equations, second edition. Princeton University Press, Princeton, NJ, 1995. MR 1357411 (96h:35001)
  • 4. D. Gilbarg and N.S. Trudinger, Elliptic partial differential equations of second order. Reprint of the 1998 edition. Classics in Mathematics. Springer-Verlag, Berlin, 2001. MR 1814364 (2001k:35004)
  • 5. L. Hörmander, The analysis of linear partial differential operators. I. Distribution theory and Fourier analysis. Springer-Verlag, Berlin, 1990.
  • 6. O.D. Kellogg, Potential functions on the boundary of their regions of definition, Trans. Amer. Math. Soc. 9(1908), no. 1, 39-50. MR 1500801
  • 7. -, Double distributions and the Dirichlet problem, Trans. Amer. Math. Soc. 9(1908), no. 1, 51-66. MR 1500802
  • 8. -, Harmonic functions and Green's integral, Trans. Amer. Math. Soc. 13(1912), no. 1, 109-132. MR 1500909
  • 9. -, Foundations of potential theory, Reprint from the first edition of 1929. Die Grundlehren der Mathematischen Wissenschaften, Band 31 Springer-Verlag, Berlin-New York 1967. MR 0222317 (36:5369)
  • 10. S.G. Mikhlin, Mathematical Physics: an advanced course, North Holland, Amsterdam, 1970.
  • 11. C. Miranda, Partial differential equations of elliptic type, Second revised edition. Translated from the Italian by Zane C. Motteler. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 2. Springer-Verlag, New York-Berlin 1970. MR 0284700 (44:1924)
  • 12. J. Plemelj, Über lineare Randwertaufgaben der Potentialtheorie, I. Teil. Monatsh. Math. Phys. 15(1904), no. 1, 337-411. MR 1547285
  • 13. Ch. Pommerenke, Boundary behaviour of conformal maps, Grundlehren der Mathematischen Wissenschaften, 299. Springer-Verlag, Berlin, 1992. MR 1217706 (95b:30008)
  • 14. M. Tsuji, Potential theory in modern function theory, Maruzen Co., Ltd., Tokyo, 1959. MR 0114894 (22:5712)
  • 15. I.N. Vekua, Generalized analytic functions, Pergamon Press, London-Paris-Frankfurt; Addison-Wesley Publishing Co., Inc., Reading, Mass. 1962. MR 0150320 (27:321)
  • 16. S.E. Warschawski, Über einen Satz von O.D. Kellogg, Göttinger Nachrichten, Math.-Phys. Klasse, 1932, 73-86.
  • 17. -, Über das Randverhalten der Ableitung der Abbildungsfunktion bei konformer Abbildung, Math. Z. 35(1932), 321-456. MR 1545302
  • 18. H. Whitney, Analytic extensions of differentiable functions defined in closed sets, Trans. Amer. Math. Soc. 36(1934), no. 1, 63-89. MR 1501735

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 31A10, 45B05, 30C35, 35B30, 32H40

Retrieve articles in all journals with MSC (2010): 31A10, 45B05, 30C35, 35B30, 32H40

Additional Information

Florian Bertrand
Affiliation: Department of Mathematics, University of Wisconsin, Madison, Wisconsin 53706
Address at time of publication: Department of Mathematics, University of Vienna, Nordbergstrasse 15, 1090 Vienna, Austria

Xianghong Gong
Affiliation: Department of Mathematics, University of Wisconsin, Madison, Wisconsin 53706

Keywords: Dirichlet and Neumann problems, Kellogg's theorem with parameter, domains with parameter, integral equations with parameter
Received by editor(s): October 31, 2011
Published electronically: May 21, 2013
Additional Notes: The research of the second author was supported in part by NSF grant DMS-0705426.
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society